Maine, 2020

Flood in Maine, April 5 to 9, 2020

April 5 to 9, 2020 · NWS CAR · 1 event in 1 county or zone

An ice jam on the Aroostook River near Caribou led to flooding along a portion of Grimes Road resulting in closure of the road. The road was closed from the evening of the 5th into the afternoon of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam on the Aroostook River near Caribou led to flooding along a portion of Grimes Road resulting in closure of the road. The road was closed from the evening of the 5th into the afternoon of the 9th. The waters receded once the jam released allowing the road to re-open.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 5, 3:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 5, 3:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
446 PM EDT Sun Apr 5 2020

.SYNOPSIS...
A cold front will cross the region tonight through early
Monday. Another cold front will cross the region Monday
night then stall across the Gulf of Maine Tuesday. Low
pressure will track south of the region Wednesday. Another
low will cross the region Thursday then exit across the
Maritimes Friday.
&&

.NEAR TERM /THROUGH MONDAY/...
Cold front approaching from Quebec province will cross the region
this evening through early tonight. The front will be accompanied
by a band of showers through early this evening. Will maintain
mention of likely (numerous) POPs early this evening for much of
the region as the front crosses. Moisture is limited and not
expecting much more than a tenth of an inch of QPF most areas
in any showers. A few wet snow flakes could mix in across the
North before showers end but any snow showers will be negligible
at best. The front will clear much of the forecast area by
daybreak, followed by clearing skies overnight. Lows by morning
will only fall into the mid 20s to around 30 north and mid 30s
central and downeast.

On Monday, expect the most sunshine to be found across Downeast
areas. Across the north, expect a mainly sunny start, followed
by increasing clouds by afternoon, as upper level energy rotates
around the upper low that will be centered near the New
Foundland/Labrador region. Although moisture will be limited,
steepening lapse rates will result in mainly cloudy skies Monday
afternoon across the North, with scatterd showers possible,
especially from the Katahdin region on North. With fairly deep
mixed layer, expect Northwest wind gusts to 30 to 35 mph at
times Monday afternoon. Highs on Monday will be limited to the
low to mid 40s across the north due to cold advection and more
in the way of cloud cover, with upper 40s to around 50 for
Downeast areas.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A cold front will move south across the region Monday night through
early Tuesday. Expect mostly/partly cloudy skies across northern
areas Monday night, along with the slight chance of evening
snow/rain showers. Mostly clear/partly cloudy skies are
expected Downeast Monday night. The cold front should stall
across the Gulf of Maine Tuesday. Aloft, an upper level low will
remain over Labrador Tuesday while a disturbance rotating
around the low crosses the forecast area. Generally expect
partly cloudy skies across the forecast area Tuesday. Could also
have a slight chance of snow/rain showers across mostly the
north and mountains. High pressure will ridge south across the
forecast area Tuesday night, while low pressure tracks east
across the Mid Atlantic/southern New England region. Partly
cloudy/mostly clear skies are expected across the region Tuesday
night. Ridging will persist across the region Wednesday, while
the low tracks south of the Gulf of Maine. Generally expect the
northern edge of the precipitation shield with the low to remain
across the Gulf of Maine, offshore from the Downeast coast.
However, uncertainty does still exist and if the precipitation
shield is slightly further north there could be a slight chance
of rain showers clipping southwest portions of the forecast area
in Hancock county. Temperatures will be at near normal, to
slightly above normal, levels Tuesday/Wednesday.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure will cross the region Wednesday night. Low pressure
approaches from the west Thursday, with a secondary low intensifying
in the vicinity of the Gulf of Maine late. The secondary low exits
across the Maritimes Thursday night, with a trof extending back
across the forecast area to the remnants of the primary low.
The upper low also crosses the forecast area Thursday
night, with the deformation zone extending back across the
forecast area. Precipitation should begin in the form of snow or
a snow/rain mix early Thursday, then trend toward rain during
the afternoon with a warming boundary layer. Colder air wrapping
around the exiting low will then allow a transition back to
snow Thursday night, with accumulating snow expected. The
deformation zone with the upper low will help support snow early
Thursday night, with precipitation diminishing overnight.
Uncertainty still exists regarding snow accumulations with this
system. Temperatures aloft remain cold enough to support snow.
The uncertainty is with boundary layer temperatures, how rapidly
a transition back to snow occurs and the amount of
precipitation remaining once a transition back to snow occurs.
The heavier precipitation Thursday night is indicated across
central/Downeast portions of the forecast area, with lesser
precipitation totals across northern areas. Surface/upper level
troffing persist across the region Friday with morning snow/rain
showers, afternoon rain showers. An upper level disturbance
should bring partly cloudy skies Saturday along with a slight
chance of snow and rain showers with precipitation type mostly
diurnally driven. Another possible upper level disturbance and
surface cold front could keep a chance snow/rain showers Sunday.
Near normal, to slightly below normal, level temperatures are
expected Thursday/Friday. Near normal level temperatures are
expected Saturday/Sunday.
&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: VFR late this afternoon will give way to a brief
period of MVFR early this evening, in any showers associated
with a cold front that will cross the region this evening and
into tonight. Southwest winds 5 to 10 kt will become West to
Northwest with the frontal passage late tonight. Expect VFR
conditions on Monday, except couldn't rule out brief MVFR
ceilings in any scattered showers, mainly KHUL-KMLT-KGNR line.
The bigger story will be the Northwest winds that will gust in
excess of 30 kt at times during Monday afternoon.

SHORT TERM:
Monday night through Tuesday...Occasional MVFR conditions possible
across the north and mountains with a chance of snow and rain
showers. Otherwise, VFR.

Tuesday night through Wednesday night...Generally VFR. Occasional
MVFR conditions possible along the Downeast coast Wednesday.

Thursday...VFR early, then lowering to IFR/LIFR with developing rain
and snow. Gusty east/southeast winds.

Thursday night...IFR/LIFR with rain transitioning to snow.

Friday...MVFR/IFR with a chance of snow and rain showers.
&&

.MARINE...
NEAR TERM: Wind/seas will remain below SCA levels tonight through
Monday. Visibility may be briefly reduced to 3-5nm in any
showers this evening and then unrestricted late tonight through
Monday.

SHORT TERM: Conditions below small craft advisory levels Monday
night through Wednesday. Visibilities could be reduced in
any showers Wednesday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda
Short Term...Norcross
Long Term...Norcross
Aviation...Duda/Norcross
Marine...Duda/Norcross
Hazardous weather outlook, Apr 5, 3:53 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
453 PM EDT Sun Apr 5 2020

MEZ001>006-010-011-031-032-061200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
453 PM EDT Sun Apr 5 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow melt and mild daytime temperatures into the mid week will lead
to rises on rivers and streams with the potential for ice movement.
Some smaller streams could reach near bankfull with lowlands seeing
some high water. The major rivers are expected to remain well within
their banks with no flooding expected. Accumulating snow is expected
later Thursday into Thursday night though amounts remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-061200-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
453 PM EDT Sun Apr 5 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snow is expected later Thursday into Thursday night
though amounts remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-061200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
453 PM EDT Sun Apr 5 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 5, 6:00 PM EST to April 9, 3:00 PM EST
Where
Aroostook County, 1.46 mi NW of Grimes Mill to 1.63 mi WNW of Grimes Mill
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
46.862, -67.956

An ice jam on the Aroostook River led to flooding resulting in the closure of Grimes Road. The waters receded once the ice jam released allowing the road to re-open.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886565.